Alert archive / Idaho / Tornado Warnings in 2004

Tornado Warning 1, NWS Boise, ID

August 25, 2004Canyon County, Gem County, Idaho

NWS Boise, ID issued this tornado warning at Aug 25, 2004, 2:00 PM MDT for Canyon County, Gem County, Idaho. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 2:00 PM MDT (20:00 UTC)
Expired
Aug 25, 2004, 2:15 PM MDT
In force
15 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Canyon County, ID, Gem County, ID

The radar

The Boise radar (KCBX), 43 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOI 252000
TORBOI
IDC027-045-252015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BOISE ID
159 PM MDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* TORNADO WARNING FOR...
  CANYON COUNTY IN SOUTHWEST IDAHO
  THIS INCLUDES SOUTHWESTERN GEM COUNTY IN SOUTHWEST IDAHO

* UNTIL 215 PM MDT

* AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  MIDDLETON...OR ABOUT 8 MILES NORTHEAST OF CALDWELL...MOVING
  SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHEASTERN CANYON COUNTY AT 210 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4347 11676 4355 11678 4368 11701 4385 11701
      4387 11695 4383 11695 4377 11684 4378 11670
      4387 11663 4380 11640 4378 11652 4346 11648
      4344 11652 4329 11652

$$

VMILLS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at Aug 25, 10:00 AM MDT, 4 hours earlier.

Area forecast discussion, Aug 25, 10:00 AM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
1000 AM MDT WED AUG 25 2004

.DISCUSSION...OCCLUDED FRONT EXTENDS FROM NE WA INTO A COLD FRONT
OFER SE OREGON JUST WEST OF ROME AT 10 AM.  A WAVY WARM FRONT OVER
CENTRAL AND SE ID BROUGHT A FEW HUNDREDTH INCH RAIN TO SCATTERED
SPOTS IN THE SRN VALLEYS AND AROUND A TENTH TO THE MTS N OF THE
SNAKE RIVER.  IT WILL REMAIN COOL WITH RAIN SHOWERS IN THE NORTH
TODAY AS WINDY CONDITIONS DEVELOP OVER SE OREGON AND SW IDAHO
THROUGH THE EVENING.  UPDATES FORTHCOMING MAINLY LITTLE MORE WIND
ACROSS THE SOUTH LITTLE COOLER IN BAKER COUNTY.
&&

.PREVIOUS DISCUSSION...
SHORT TERM...ACTIVE WEATHER PATTERN TO CONTINUE OVER THE FORECAST
AREA WITH A SERIES OF SHORT WAVES EMBEDDED WITHIN W-NW FLOW.
CURRENT ACTIVITY ON RADAR AND SATPIX APPEARS TO BE ASSOCIATED WITH A
WARM FRONT CROSSING THE AREA AND SPLITTING APART AS IT MOVES
SOUTHEAST.  MEANWHILE, A NEW COLD FRONT IS PUSHING ONSHORE WITH
ITSS PARENT UPPER LOW MOVING SOUTHEAST FROM THE B.C. VICINITY.
UPPER LEVEL SUPPORT REMAINS VERY STRONG WITH THESE FEATURES AND
CARRIES A 120KT JET ON THE LEFT FRONT EXIT REGION OVER OUR CWFA
LATER TODAY.  MODELS ALL SHOW INCREASING POPS AS DYNAMIC SUPPORT
INCREASES DURING THE DAY.  ALTHOUGH THUNDERSTORM ACTIVITY NOT
EXPECTED TO BE WIDESPREAD TODAY, FEEL ENOUGH INSTABILITY IN PLACE
THIS AFTERNOON WITH LIS IN THE -1 TO -3 RANGE AND FRONTAL AND JET
LIFT ARRIVING DURING FAVORABLE TIME OF DAY.  WILL INCLUDE ISOLATED
THUNDER MAINLY OVER HIGHER TERRAIN WITH RAIN SHOWERS PREDOMINATING.
FRONT CROSSES THE AREA THIS EVENING LEAVING A VERY COOL UNSTABLE AIR
MASS IN ITS WAKE.  THEN THE UPPER LEVEL LOW AND COLD POOL ARRIVE
OVER THE AREA THURSDAY FOR WHAT APPEARS TO BE A RAINY DAY IN AUGUST
WITH HIGH TEMPERATURES HOVERING IN THE RECORD LOW HIGH VICINITY
(MID/UPPER 60S FOR SNAKE PLAIN AND 50S MOUNTAINS).  SYSTEM FINALLY
LIFTS OUT DURING FRIDAY WITH LINGERING MOUNTAIN SHOWERS AND
TEMPERATURES STARTING TO REBOUND AS HEIGHTS AND THICKNESSES CLIMB
BACK UP AND THE TRANSITION TO IMPROVING WEATHER BEGINS.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...TROUGH MOVES OUT AND WEAK
RIDGE MOVES IN THROUGH THE PERIOD. REDUCED POPS ON FRIDAY NIGHT
SINCE RIDGE AMPLIFYING A LITTLE FASTER IN LATEST PROGS. DRY FOR THE
REMAINDER OF THE PERIOD. TEMPERATURES WARM THROUGHOUT THE PERIOD AND
GET BACK NEAR NORMAL. HOWEVER...WILL NOT GO MUCH HIGHER THAN NORMAL
SINCE RIDGE STILL REMAINS FAIRLY FLAT IN ALL PROGS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

DISCUSSION...VJM
PREVIOUSLY......
SHORT TERM...GS
LONG TERM....TB
Hazardous weather outlook, Aug 25, 5:30 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
530 AM MDT WED AUG 25 2004

IDZ011>016-028>030-ORZ061>064-261200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
530 AM MDT (430 AM PDT) WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Tornado Warnings in Idaho, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.